Florida, 2023Flood and Damaging Winds in Florida, August 16, 2023
August 16, 2023 · NWS JAX · 5 events in 5 counties and zones
Unsettled southwest flow continued rounds of showers and thunderstorms with a surface trough lingering over Georgia and passing mid-level short wave troughs from the |WSW enhancing rounds of convection near low level convergence. Deep layer moisture with PWAT 2+ inches was under fairly weak WSW steering flow of < 10 kts and continued the localized heavy rainfall threat, especially during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unsettled southwest flow continued rounds of showers and thunderstorms with a surface trough lingering over Georgia and passing mid-level short wave troughs from the |WSW enhancing rounds of convection near low level convergence. Deep layer moisture with PWAT 2+ inches was under fairly weak WSW steering flow of < 10 kts and continued the localized heavy rainfall threat, especially during the afternoon toward the Atlantic |coast where the east coast sea breeze developed and across SE GA near the meandering surface front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 12:06 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 16, 12:06 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
106 PM EDT Wed Aug 16 2023
...New AVIATION...
.UPDATE...
Issued at 709 AM EDT Wed Aug 16 2023
A weak northeast to southwest oriented cold front is stalled
across the area this morning. This boundary will slowly lift
northwest this afternoon. This morning into early afternoon,
showers and thunderstorms will develop on this front, and move
northeast. As the gulf sea breeze becomes more active, this
activity will spread further northeast across region.
The east coast sea breeze is expected to push inland to around
I95, with this boundary also helping to focus storms later this
afternoon.
Late in the afternoon into the evening the focus of storms will
shift inland with the northwestward moving front.
The coverage of storms and clouds will keep temperatures in the
upper 80s to lower 90s, with heat index values below advisory
levels.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 311 AM EDT Wed Aug 16 2023
Reduced convection is anticipated for the end of the week as drier
air building in following the fropa will settle across southeast
Georgia and portions of northeast Florida with the frontal
boundary stalling over the region before the weekend. Potential
for storms capable of producing excessive rainfall on Thursday for
northeast Florida, ahead of the advancing frontal boundary as
storms most likely over north central Florida. High temperatures
during this period will be in the lower to mid 90s with overnight
low temps dropping down into the lower to mid 70s. Heat index
values for this period are expected to be just below advisory
levels.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 311 AM EDT Wed Aug 16 2023
Prevailing flow will shift about to become more out of the east
this coming weekend in association with high pressure rotation to
the north. A tropical wave will move through the Gulf during this
period, however it's path will be kept largely to the south of the
area due to the sprawling upper level high. Relatively drier air
during this period will lessen the extent of storm developments
for most of the forecast period, with higher chances for
developments on Sunday over northeast Florida in conjunction with
the passing wave to the south. Temperatures will be near the
seasonal average by the end of the weekend and the beginning of
next week with heat index values anticipated to trend just below
heat advisory levels.
&&
.AVIATION...
(18Z TAFS)
Issued at 101 PM EDT Wed Aug 16 2023
Scattered to numerous thunderstorms this afternoon. This activity
will provide the potential for gusty winds and restrictions
through this evening. Prevailing VFR conditions overnight.
Thunderstorms will develop once again late Thursday morning, and
continue through the afternoon.
&&
.MARINE...
Issued at 311 AM EDT Wed Aug 16 2023
A front will meander across Georgia as high pressure extends
across southeast of the region through Friday. Rounds of showers
and storms will impact the waters, with southerly wind surges at
night near Small Craft Exercise Caution conditions over the outer
waters. Saturday the high will build east of the local waters,
then early next week the high will build northeast of the region
bringing easterly winds and building combined seas.
Rip Currents: Low risk all beaches today and Thursday. Increasing
rip current risk expected into the weekend and early next week as
prevailing easterly flow develops and long period swells from
distant Atlantic tropical cyclones impact the local waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 92 73 95 / 60 50 10 10
SSI 78 92 78 95 / 40 80 40 20
JAX 75 92 75 95 / 60 90 30 40
SGJ 75 92 75 92 / 60 90 40 60
GNV 74 89 74 92 / 50 90 20 60
OCF 74 90 74 91 / 50 100 30 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, Aug 16, 10:45 AM EST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1145 AM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 3 W Amelia City 30.59N 81.52W
08/15/2023 Nassau FL 911 Call Center
A downed power line was spotted near the
intersection of Old Nassauville Rd and
Amelia Concourse. Time estimate based on
radar.
&&
KBSpecial weather statement, Aug 16, 12:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
134 PM EDT Wed Aug 16 2023
FLZ021-035-222-161815-
Southern Columbia FL-Suwannee FL-Gilchrist FL-
134 PM EDT Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GILCHRIST...
SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES THROUGH 215
PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Obrien, or 12 miles west of Ichetucknee Spring, moving
northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Ichetucknee Spring, Fort White, Obrien, Branford, and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3014 8283 2990 8268 2984 8289 2986 8288
2989 8288 2988 8289 2990 8290 2989 8291
2989 8292 2990 8291 2992 8293 2993 8292
2996 8293 2996 8295 2999 8296 3002 8301
TIME...MOT...LOC 1733Z 240DEG 13KT 2992 8297
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 16, 1:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
233 PM EDT Wed Aug 16 2023
FLZ020-021-122-222-161915-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
233 PM EDT Wed Aug 16 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLUMBIA...SUWANNEE
AND SOUTHEASTERN HAMILTON COUNTIES THROUGH 315 PM EDT...
At 232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Mayo. Movement was east at
5 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Wellborn,
Winfield, Suwannee Valley, Belmont, Obrien, and Mcalpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 8305 3052 8271 3026 8263 2999 8285
3002 8301 3006 8304 3007 8307 3008 8307
3009 8311 3011 8312 3010 8314 3011 8315
TIME...MOT...LOC 1832Z 271DEG 6KT 3045 8300 3007 8310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSSpecial weather statement, Aug 16, 1:38 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT Wed Aug 16 2023
FLZ030-031-035-136-222-236-161915-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Bradford FL-Gilchrist FL-
238 PM EDT Wed Aug 16 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GILCHRIST...CENTRAL
BRADFORD...NORTHWESTERN ALACHUA...SOUTHERN UNION AND SOUTH CENTRAL
COLUMBIA COUNTIES THROUGH 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Upland Pines to 6 miles east of Trenton.
Movement was northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Gainesville, Lake Butler, Raiford, Worthington Spring, Alachua, High
Springs, Worthington Springs, University Of Florida, Groves, and
Beasley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2994 8259 3010 8220 2987 8219 2955 8237
2958 8277 2958 8282
TIME...MOT...LOC 1838Z 230DEG 13KT 2991 8252 2961 8271
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSEvent by event
2 heavy rain, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Gilchrist
- When
- August 16, 1:40 PM EST to 3:53 PM EST
- Where
- Gilchrist County, 4.42 mi ENE of Tyler
- Reported by
- Public
- Coordinates
- 29.670, -82.700
The public about 6 miles WNW of Newberry measured 3.06 inches of rainfall between 2:40 pm and 4:53 pm local time.
Heavy Rain, Duval
- When
- August 16, 3:50 PM EST to 5:48 PM EST
- Where
- Duval County, 1.38 mi S of Wonder Wood
- Reported by
- Public
- Coordinates
- 30.350, -81.420
A public weather station measured 2.35 inches of rainfall between 4:50 pm and 6:48 pm.
Thunderstorm Wind, St. Johns
- When
- August 16, 3:55 PM EST
- Where
- St. Johns County, 1.92 mi WSW of Vilano Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 29.910, -81.330
A tree was blown down near SR 16 and Masters Drive. The time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- August 16, 4:35 PM EST
- Where
- Marion County, 2.4 mi NNW of Cotton Plant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.210, -82.340
A large tree was blown down at a private residence along Never Bend Drive. Trees were also blown down on SW 336 and Highway 40. Trees blocked the road near NW 152nd Lane and North Gainesville Road.
Flood, Putnam
- When
- August 16, 5:25 PM EST
- Where
- Putnam County, 1.01 mi WSW of Palatka to 0.91 mi WSW of Palatka
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.642, -81.644
Minor flooding was observed near the intersection of Crill Drive and 13th Street in Palatka.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 16, 20236 deaths · 3 events
- Damaging Wind and Lightning Strike in Arizona, August 16, 2023$275,000 · 61 kt wind · 3 events
- Wildfire in Colorado, August 16 to 21, 2023$150,000 · 1 event
- Flash Flood in New York, August 16, 2023$50,000 · 1 event
- Flood and Damaging Winds in South Carolina, August 16, 2023$32,000 · 8 events
- Debris Flows and Flood in Colorado, August 16, 2023$40,000 · 3 events
- Hail and Damaging Winds in Wisconsin, August 16, 2023$11,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Texas, August 16 to 20, 202320 events
- Damaging Winds in Texas, August 16, 2023$15,000 · 50 kt wind · 2 events
- Drought in Louisiana, August 16 to 31, 20239 events
- Drought in Mississippi, August 16 to 31, 20236 events
- Excessive Heat in California, August 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124053, 1124054, 1124049, 1124050, 1124055.